Stevens-Johnson syndrome (SJS) is usually thought of as a severe form of erythema multiforme, which is itself a type of hypersensitivity reaction to a medication, including over-the-counter drugs, or an infection, like herpes or walking pneumonia that is caused by Mycoplasma pneumoniae.
Other experts think of Stevens-Johnson syndrome as a separate condition from erythema multiforme, which they instead divide into erythema multiforme minor and erythema multiforme major forms.
To make things even more confusing, there is also a severe form of Stevens-Johnson syndrome: Toxic Epidermal Necrolysis (TEN), which is also known as Lyell's Syndrome.
Two pediatricians, Albert Mason Stevens and Frank Chambliss Johnson, discovered Stevens-Johnson syndrome in 1922. Although rare, Stevens-Johnson syndrome can be life-threatening and can cause serious symptoms, such as large skin blisters and shedding of a child's skin.
Stevens-Johnson syndrome occurs with an incidence of about 1.5 to 2 cases per million people each year, so it is fairly rare. Unfortunately, about 5 percent of people with Stevens-Johnson syndrome and 30 percent with Toxic Epidermal Necrolysis have such severe symptoms that they do not recover.
Children of any age and adults can be affected by Stevens-Johnson syndrome, although people who are immunocompromised, such as having HIV, are likely more at risk.
Stevens-Johnson Syndrome Symptoms
Stevens-Johnson syndrome generally starts with flu-like symptoms, such as a fever, sore throat, and cough. Next, 1 to 3 days later, a child with Stevens-Johnson syndrome will develop:
- a burning sensation on the lips, inside of their cheeks (buccal mucosa), and eyes
- a flat red rash, which may have dark centers, or develop into blisters
- swelling of the face, eyelids, and/or tongue
- red, bloodshot eyes
- sensitivity to light (photophobia)
- painful ulcers or erosions in the mouth, nose, eyes, and genital mucosa, which can lead to crusting
Complications of Stevens-Johnson syndrome can include corneal ulceration and blindness, pneumonitis, myocarditis, hepatitis, hematuria, kidney failure, and sepsis.
A positive Nikolsky's sign, in which the top layers of a child's skin comes off when rubbed, is a sign of severe Stevens-Johnson syndrome or that it has evolved into Toxic Epidermal Necrolysis.
A child is also classified as having Toxic Epidermal Necrolysis if they have more than 30 percent of epidermal (skin) detachment.
Stevens-Johnson Syndrome Causes
Although more than 200 medications can cause or trigger Stevens-Johnson syndrome, the most common include:
- anticonvulsants (epilepsy or seizure treatments), including Tegretol (Carbamazepine), Dilantin (Phenytoin), Phenobarbital, Depakote (Valproic Acid), and Lamictal (Lamotrigine)
- sulfonamide antibiotics, such as Bactrim (Trimethoprim/Sulfamethoxazole), which is often used to treat UTIs and MRSA
- beta-lactam antibiotics, including penicillins and cephalosporins
- nonsteroidal anti-inflammatory drugs, especially of the oxicam type, such as Feldene (Piroxicam) (not usually prescribed to children)
- Zyloprim (allopurinol), which is typically used to treat gout
Stevens-Johnson syndrome is usually thought to be caused by drug reactions, infections that may also be associated with it can include those caused by:
- herpes simplex virus
- Mycoplasma pneumoniae bacteria (walking pneumonia)
- hepatitis C
- Histoplasma capsulatum fungus (Histoplasmosis)
- Epstein-Barr virus (mono)
Stevens-Johnson Syndrome Treatments
The treatments for Stevens-Johnson syndrome typically begin by stopping whatever drug may have have triggered the reaction and then supportive care until the patient recovers in about 4 weeks. These patients often require care in an Intensive Care Unit, with treatments that might include:
- IV fluids
- nutritional supplements
- antibiotics to treat secondary infections
- pain medications
- wound care
- steroids and intravenous immunoglobulin (IVIG), although their use is still controversial
Stevens-Johnson syndrome treatments are often coordinated in a team approach, with the ICU doctor, a dermatologist, an ophthalmologist, a pulmonologist, and a gastroenterologist.
Parents should seek medical attention immediately if they think that their child might have Stevens-Johnson syndrome.
Habif: Clinical Dermatology, 5th ed.
Kliegman: Nelson Textbook of Pediatrics, 18th ed.
Koh MJ. Stevens-Johnson syndrome and toxic epidermal necrolysis in Asian children. J Am Acad Dermatol - 01-JAN-2010; 62(1): 54-60.
Mandell: Mandell, Douglas, and Bennett's Principles and Practice of Infectious Diseases, 7th ed.
Natacha Levi, PharmD. Medications as Risk Factors of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Children: A Pooled Analysis. Pediatrics, Feb 2009; 123: e297 - e304.